Alert archive / Wisconsin / Flash Flood Watches in 2018

Flash Flood Watch 1, NWS Milwaukee, WI

June 21, 20185 counties in Wisconsin

NWS Milwaukee, WI issued this flash flood watch at Jun 21, 2018, 4:34 AM CDT for 5 counties in Wisconsin. It took effect at Jun 21, 2018, 7:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 21, 2018, 4:34 AM CDT (09:34 UTC)
In effect from
Jun 21, 2018, 7:00 AM CDT
Expired
Jun 21, 2018, 2:50 PM CDT
In force
8 hr
Issued by
NWS Milwaukee, WI
Flood severity
None

Counties Green County, WI, Kenosha County, WI, Lafayette County, WI, Rock County, WI, Walworth County, WI

The radar

The Milwaukee radar (KMKX), 53 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.6 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2018-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2018-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

204 
WGUS63 KMKX 210934
FFAMKX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Milwaukee/Sullivan WI
434 AM CDT Thu Jun 21 2018

...PERIODS OF HEAVY RAIN MAY CAUSE FLOODING TODAY AND TONIGHT...

WIZ067>070-072-211745-
/O.NEW.KMKX.FF.A.0001.180621T1200Z-180622T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lafayette-Green-Rock-Walworth-Kenosha-
Including the cities of Darlington, Shullsburg, Benton, Belmont, 
Argyle, Blanchardville, Monroe, Brodhead, Janesville, Beloit, 
Whitewater, Delavan, Elkhorn, Lake Geneva, East Troy, and Kenosha
434 AM CDT Thu Jun 21 2018

...FLASH FLOOD WATCH IN EFFECT FROM 7 AM CDT THIS MORNING THROUGH
FRIDAY MORNING...

The National Weather Service in Milwaukee/Sullivan has issued a

* Flash Flood Watch for portions of south central Wisconsin and 
  southeast Wisconsin, including the following areas, in south 
  central Wisconsin, Green, Lafayette, and Rock. In southeast 
  Wisconsin, Kenosha and Walworth. 

* From 7 AM CDT this morning through Friday morning

* Slow-moving showers and thunderstorms producing heavy rain will
  spread into southern Wisconsin this morning and persist into 
  tonight. Peak rainfall rates may reach 1 to 2 inches per hour 
  over already saturated ground. Total rainfall amounts will vary 
  considerably, but an additional 1 and a half to 3 inches are 
  expected.

* Those near smaller rivers, streams, and low-lying areas should
  be prepared for rising water levels and dangerous flash
  flooding. Urban and small stream flooding is a threat. Do not 
  drive through flooded roadways. Have a plan to move to higher 
  ground in the event that flooding occurs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Cronce
2 follow-up statements
418 
WGUS63 KMKX 211438
FFAMKX

Flood Watch
National Weather Service Milwaukee/Sullivan WI
938 AM CDT Thu Jun 21 2018

...PERIODS OF HEAVY RAIN MAY CAUSE FLOODING TODAY AND TONIGHT...

WIZ067>070-072-212245-
/O.CON.KMKX.FF.A.0001.000000T0000Z-180622T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lafayette-Green-Rock-Walworth-Kenosha-
Including the cities of Darlington, Shullsburg, Benton, Belmont, 
Argyle, Blanchardville, Monroe, Brodhead, Janesville, Beloit, 
Whitewater, Delavan, Elkhorn, Lake Geneva, East Troy, and Kenosha
938 AM CDT Thu Jun 21 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY MORNING...

The Flash Flood Watch continues for

* Portions of south central Wisconsin and southeast Wisconsin, 
  including the following areas, in south central Wisconsin, 
  Green, Lafayette, and Rock. In southeast Wisconsin, Kenosha 
  and Walworth. 

* Through Friday morning

* Periods of showers and isolated thunderstorms will affect
  southern Wisconsin today through tonight. Additional rainfall of
  1 to 2 inches is expected with potentially locally higher
  amounts. The rainfall will occur on areas that received heavy
  rainfall earlier this week. The additional rainfall may worsen
  the rural and field flooding that is occurring and may produce
  localized urban flooding. 

* Those near smaller rivers, streams, and low-lying areas should
  be prepared for rising water levels and potentially flash 
  flooding. Urban and small stream flooding is a threat. Do not 
  drive through flooded roadways. Have a plan to move to higher 
  ground in the event that flooding occurs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
MBK
462 
WGUS63 KMKX 211950
FFAMKX

Flood Watch
National Weather Service Milwaukee/Sullivan WI
250 PM CDT Thu Jun 21 2018

...RISK OF FLASH FLOODING HAS DECREASED...

.Rainfall rates have remain low across far southern Wisconsin this
afternoon. The heaviest rainfall expected tonight is expected to
remain south of the watch area. Hence the watch is being
cancelled. 

WIZ067>070-072-212100-
/O.CAN.KMKX.FF.A.0001.000000T0000Z-180622T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lafayette-Green-Rock-Walworth-Kenosha-
Including the cities of Darlington, Shullsburg, Benton, Belmont, 
Argyle, Blanchardville, Monroe, Brodhead, Janesville, Beloit, 
Whitewater, Delavan, Elkhorn, Lake Geneva, East Troy, and Kenosha
250 PM CDT Thu Jun 21 2018

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of south central Wisconsin and
southeast Wisconsin has been cancelled. 

Pockets of mainly rural flooding and localized street flooding is
possible overnight, but widespread flash flooding is not 
expected.


$$
MBK

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this flash flood watch went out at Jun 21, 4:02 AM CDT, 32 minutes earlier.

Area forecast discussion, Jun 21, 4:02 AM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
402 AM CDT Thu Jun 21 2018

.SHORT TERM...

Today and Tonight...Forecast Confidence is medium.

A closed upper low and associated surface low will track across
Iowa/Northern Missouri today and Illinois on Friday. This slow-
moving system will bring an extended period of showers to southern
Wisconsin. That 850mb baroclinic zone remains draped across
southern WI, along with a plume of very moist air with
precipitable water values of 1.5 to 2 inches. The steady easterly
850mb low level jet, waves of vorticity advection, and persistent
upper divergence are favorable for far southern WI (and northern
IL) to get efficient rainfall over the next 24 hours. Southern WI
has already had 4 to 8 inches of rain over the past week and
another 1.5 to 2 inches is expected (with the possibility for
more). There should be a few thunderstorms, especially this
afternoon. Therefore, a Flash Flood Watch is in effect through
tonight for our southern tier of counties.

Temperatures will remain cool today in the mid/upper 60s due to
steady east winds, clouds, and rain. The northern counties toward
central WI should be able to warm into the lower 70s by the
afternoon with some filtered sunshine.

.LONG TERM...

Friday through Sunday...Forecast Confidence is medium.

The closed upper low responsible for Thursday's precip will push off
to the east on Friday, though cyclonic flow in the upper levels will
persist through Sunday. Unsurprisingly, the low level cyclone
will very slowly pull off to the northeast through the weekend,
leaving cool east to northerly flow in its wake. The northeast
winds will help to slowly dry out the low levels, but the slow NE
propagation of the cyclone center will keep enough moisture around
to keep most of southern Wisconsin socked in beneath broken
clouds through at least Saturday. Similarly, with diminishing
moisture and forcing as the low slides away, precip chances will
fade Friday before falling to near 0 by Saturday.

With winds swinging around from the east to the north and mostly
cloudy skies through at least Saturday, temperatures will remain
rather cool. Unsurprisingly, the raw model blends are coming in a
bit cooler than BC blends and MOS, but everything is 5-10 degrees
below normal for Friday and Saturday.

Monday through Wednesday...Forecast Confidence is medium.

Upper level ridging will finally build in early next week, allowing
for high pressure and southerly winds in low levels on Monday,
translating into a rather nice day.

By midweek, a deep, slightly positively-tilted trough will swing
through the Upper Midwest. Most guidance shows the surface cyclone
associated with this trough moving through Wisconsin early
Wednesday. The southerly flow ahead of this low will result in
rather robust moisture return, with both the GFS and GEM showing
PWs in the 1.75 to 2 inch range by Tuesday evening.

With this ample moisture, and plenty of lift provided by the deep
upper trough, we should at the very least see plenty of showers
and thunderstorms. As it stands, the timing of the surface low
would really limit the potential for any storms to become strong
or severe.

&&

.AVIATION(09Z TAFS)...

A mid-level deck of clouds is slowly overspreading all of
southern and east central WI from the south. Meanwhile, a
secondary deck of low clouds with MVFR ceilings is gradually
spreading into south central WI early this morning. Showers are
becoming more widespread as deeper moisture works its way back
into southern WI.

Expect steadier rain showers to develop this morning across far
southern Wisconsin. These showers will be efficient rain
producers. Isolated thunder is expected as well. Periods of rain
will persist through the evening and gradually diminish Friday
morning. Expect mainly MVFR ceilings of 1000 to 2000 feet in the
rain today. Lower ceilings are possible south of the main rain
band. Ceilings should remain VFR north of the main rain band.
&&

.MARINE...

Easterly winds will increase throughout the day and become
northeasterly tonight. This will help to build high waves. A small
craft advisory goes into effect this evening. Winds and waves will
diminish Friday night.

.BEACHES...

Persistent east to northeast winds will build high waves tonight
through Friday night. Dangerous currents along the shoreline are
expected during this time, especially during the daylight hours on
Friday. A Beach Hazards Statement will be needed.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch from 7 AM CDT this morning through Friday
     morning for WIZ067>070-072.

LM...Small Craft Advisory from 7 PM this evening to 4 AM CDT Saturday
     for LMZ644>646.

&&

Today/Tonight and Aviation/Marine...Cronce
Friday through Wednesday...BSH
Hazardous weather outlook, Jun 21, 4:14 AM CDT, 20 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
414 AM CDT Thu Jun 21 2018

WIZ046-047-051-052-056>060-062>072-220915-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
414 AM CDT Thu Jun 21 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

Heavy rains and isolated thunderstorms are expected in far
southern Wisconsin, so a Flash Flood Watch is in place across
counties bordering Illinois.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Dangerous currents along the Lake Michigan shoreline are expected
through Friday, and a Beach Hazards Statement will be needed.

Thunderstorms are possible by mid week next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed but rainfall reports are
appreciated.

LMZ643>646-220915-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
414 AM CDT Thu Jun 21 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Today and Tonight

There is a chance for isolated thunderstorms. Additionally, waves
will approach 4 feet this evening, so a Small Craft Advisory is
in place south of Port Washington beginning at 7pm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Wave heights will remain near 4 feet into Friday night, so the
Small Craft Advisory will remain in effect through 4 am Saturday.

BSH
www.weather.gov/mkx

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 3:22 AM CDTSmall Craft AdvisoryMKX45 hr
Jun 21, 2:08 PM CDTRiver Flood WarningMKXGreen, Rock29 hr
Jun 21, 3:03 PM CDTBeach Hazards StatementMKXKenosha, Milwaukee, Ozaukee, Racine33 hr

Nearby

Flash Flood Watches in Wisconsin, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.